Hydroxocobalamin causing Acne?

Hi everyone, this is my first post.

I was diagnosed with PA about 9 months ago. After my loading dose my skin broke out really badly with spots on my face, neck, back & shoulders. I spoke to my GP about this and was told it had nothing to do with the b12 injections as they do not cause acne. When I told her I had never had acne even as a teenager and this started after the 4th injection she told me it was just a coincidence and she had never heard of b12 causing spots.

I made a further 2 appointments to see the nurse and another GP at the same practise. Nurse told me definitely not b12 and I must be suffering from an allergy to something so gave me anti histamines. She also said if the spots were bothering me then I had the option of stopping the b12 injections!! The other GP said it was a skin infection and sent me away with antibiotics. Neither the antibiotics or anti histamines did anything to reduce the spots or redness.

11 weeks after my initial injection my skin was almost back to normal, however after receiving my next injection at the 12 week mark, it flared back up again! I now get my injections every 8 weeks so the spots never seem to clear up and always get worse after each dose of b12, however the GPs will not acknowledge this is the cause. I have also asked for a steroid cream and been refused on the grounds it makes acne worse.

I am so glad that I'm responding well to the b12 and spots are a small price to pay for having my life back, but it is beginning to get me down. Any advice/suggestions would be greatly appreciated. :)

6 Replies

oldestnewest
  • Your doctor obviously hasn't read the patient information provided with hydroxocobalamin. Spots or an acne type rash are a known side effect but it is usually temporary. B12 is a very powerful detox agent and there is a theory that the spots are a sign of the body cleansing itself. I've never suffered myself so can't offer any practical advice I'm afraid.

  • Hi SD. The spots ARE a side-effect of the injections - I had exactly the same problem, but it settled down after a while. The leaflet that comes with every dose of hydroxo warns that it may cause a skin rash - your GPs and nurse can be excused for not remembering that this is the case, but to INSIST that it DEFINITELY isn't the cause is, in my opinion, NEGLIGENT. If I were you, I would continue with the injections, as the pros far outweigh the cons, but I would put in an official complaint to the surgery about this, which may help to sway things your way if you ever have to ask for more frequent injections. Good luck, Ed.

  • Shame that the GP and nurse are so unaware that some people do experience acne as a result of the B12 shots. One theory is that it is a result of your body's immune system kicking back in and it should go away once it gets back to an even keel. It isn't something that I have suffered from but there are others on this sight that have so it isn't a unique reaction.

    Suggest you go to the B12D website and search on Acne

    b12d.org/

    This is a quote from one article that comes up

    b12d.org/content/1-mood-che...

    Developing a rash after you start treatment

    We've noticed a number of people will develop acne and rashes shortly after starting on B12 treatment. We believe this is the body saying "yahoo - I can get rid of the homocystein" and pushing it out through the skin. The rashes typically last around a week and are actually a sign that the B12 supplements are working. I advise if you get this, to wash it off with water and to not trap it next to the skin using creams such as E45. It may be slightly sore but you want it away from you, not fixed to you by E45 cream!

    May be you could share the article with the GP and nurse ... and the nurse definitely shouldn't be telling you that you could not have the B12 shots!

  • There's a definite link with the injections! I've been having them for 9 months now and at every injection I get pus filled spots. They're toxins coming out of the body, I can't remember the name, but with low B12 this substance builds up in your body which isn't good for you. Someone help me out here! This can even be tested by a blood test and if it's high it's another indication of B12d or PA. Yes it's Homocystein!

  • YES!!! Your body is detoxing! You might want to add on MORE B vites, as they will help you with your detox process. And NO ALCOHOL! You'll just slow down the detox. I added liposomal vitamin C on an empty stomach every day when I started the new B12 and it helped with the Herxheimer reactions a lot. Other types of C will just leave via the bladder....but you are definitely detoxing from a lifetime of toxic exposures. I had night sweats and nausea but eventually everything settled down. I had been exposed to mold along the way, so I laid it down to that toxin. We live in a very chemical laden, environmentally toxic world.

    I'm never surprised when MDs don't know a thing about side effects. I coughed for a year, was dxed with asthma etc, and eventually another MD told me that losartan caused cough in some people! Most MDs just don't know about all the side effects.

  • Anyone having acne with B12 hydroxycobalamin injections may need methylated form of VitaminB12 and folate. Acne mean you have stuff to detoxify and it's trying to come out. Detoxification requires methyl groups. Check out MTHFR.net and seekinghealth.org Pernicious anemia may be the result of defective genetics and you can't process the cobalt in the cobalamin and you can't convert to active forms of vitamins. Follow me on twitter.com/@rivkafreeman

You may also like...